Does Buspirone Cause Sexual Side Effects?

By Nena Luster DNP, MBA, FNP-BC
Medically reviewed checkmarkMedically reviewed
June 28, 2022

Buspirone HCl (Buspar) is a common anti-anxiety medication. It is in a class of anxiolytic drugs known as azapirones.

It has the potential to improve mood and quality of life by treating symptoms such as anxiety, worry, tension, irritability, and fear.

But since antidepressants and anxiolytic medications are often known for suppressing libido or sexual function, it’s natural to wonder how buspirone could affect your sex life.

However, buspirone is not like other anti-anxiety drugs. Though it works to support serotonin and dopamine levels in the brain, it does so at different receptors.

In turn, it may cause fewer side effects. It also may be prescribed to help alleviate common side effects from other drugs such as selective serotonin reuptake inhibitors (SSRIs).

And since it does not influence the neurotransmitter GABA, buspirone is a non-addictive choice compared to something like alprazolam (Xanax).

In this article, we’ll explore possible sexual side effects of buspirone, including how it can specifically affect men and women.

We’ll also discuss when to see a doctor about any adverse effects of medication.

Chat with a medical professional today and see if buspirone is right for you.
Chat Now

Does Buspar Have Sexual Side Effects?

While everyone responds uniquely to a medication, unlike most antidepressants and anxiety disorder medications, buspirone (Buspar) is not known for having negative sexual side effects. 

One of the only downsides to buspirone is that, as an anti-anxiety drug, it may take 2-4 weeks before beneficial effects kick in.

However, when taken to offset negative side effects from other antidepressants, its effects may be noticed sooner.

Buspar to Counter SSRI Sexual Side Effects

SSRIs and other medications for anxiety and depression improve symptoms of these conditions by shifting levels of neurotransmitters in the brain.

This can also alter the way that the brain responds to sexual activity. Up to 80% of people taking SSRIs may notice some change to sexual desire or sexual function such as low libido, delayed orgasm, or erectile dysfunction.

Buspirone may help. Research has found that it can help to alleviate the negative sexual side effects of antidepressants such as SSRIs.

In one clinical trial, 58% of people noticed an improvement in sexual function when treated with buspirone.

Buspar Sexual Side Effects in Men

If the primary negative side effect of an antidepressant is erectile dysfunction or decreased sexual arousal, your healthcare provider may recommend adding buspirone (Buspar) to your regimen rather than stopping or decreasing your SSRI.

It is important to communicate with your doctor about all side effects that you notice from antidepressant treatment, including changes to sexual function or desire.

Once they know there is a problem, your healthcare provider can recommend ways to counterbalance these symptoms.

In addition to buspirone, other medications that may help offset SSRI-caused changes to sexual function include:

Does Buspar cause erectile dysfunction?

Although people respond individually to medications, buspirone is not widely associated with causing erectile dysfunction (ED).

Conversely, it can be used as a way to remedy ED in men who experience sexual side effects from other medications such as SSRIs.

Buspar Sexual Side Effects in Women

Women may experience sexual side effects from SSRIs and other antidepressants as frequently as men, but there are fewer medicines to help address them.

Buspirone may be more effective for treating SSRI-induced sexual side effects in women compared to men. 

Chat with a medical professional today and see if buspirone is right for you.
Chat Now

When to See a Medical Professional 

If you take SSRIs, serotonin and norepinephrine reuptake inhibitors (SNRIs), buspirone, or any other medication for the treatment of depression or anxiety, communicate with a healthcare provider on a regular basis about how you are feeling.

This includes side effects that you notice, such as changes to your sex drive or sexual function.

A healthcare provider can share recommendations to improve quality of life.

If you take SSRIs and experience sexual problems, ask a healthcare provider whether buspirone or another medication could help decrease those side effects.

How K Health Can Help

Think you might need a prescription for buspar (buspirone)?

K Health has clinicians standing by 24/7 to evaluate your symptoms and determine if citalopram is right for you.

Get started with our free assessment, which will tell you in minutes if treatment could be a good fit. If yes, we’ll connect you right to a clinician who can prescribe medication and have it shipped right to your door.

Frequently Asked Questions

Does Buspirone cause erectile dysfunction?
Buspirone is often used to treat erectile dysfunction that is caused by antidepressants such as SSRIs. It is not known to frequently cause erectile dysfunction or impaired sexual functioning. However, everyone responds to medication differently, so buspirone may cause ED in some individuals.
How long does this drug affect your sex drive?
If you take SSRIs or SNRIs, the use of buspirone can be a supportive treatment to offset negative impacts on sex drive or sexual function. Buspirone can be taken long-term. When used as a way to address side effects from other drugs, your healthcare provider may prescribe a lower dose. Always carefully follow your doctor’s dosing schedule and prescription instructions.
Is Buspirone a replacement for Viagra?
Buspirone is not the same type of drug as sildenafil (Viagra), but both can be used to treat erectile dysfunction that may be caused by other medications like antidepressants. Your doctor will recommend the right medication for your symptoms based on your health, age, and other medications you are taking.
K Health articles are all written and reviewed by MDs, PhDs, NPs, or PharmDs and are for informational purposes only. This information does not constitute and should not be relied on for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

Nena Luster DNP, MBA, FNP-BC

Nena Luster is a board certified Family Nurse Practitioner with over 14 years of experience including emergency medicine, urgent care, and family practice.